For people with heart disease, a daily aspirin can mean the difference between life and death. Unfortunately, in some cases, daily aspirin therapy can actually worsen health and lead to serious complications. Before you begin an aspirin regimen, consider the following.
Dangers of Aspirin
While the occasional aspirin is a safe, effective treatment for fever, headaches and body pain, daily use can have serious adverse effects. Because it interferes with the blood’s ability to clot, aspirin can promote excessive bleeding both outside and inside the body. On the other hand, by reducing the clumping action among platelets, aspirin can help prevent fatty deposits from breaking off and causing strokes and heart attacks. With this in mind, it’s important to get a thorough medical evaluation to determine whether the benefits of an aspirin regimen outweigh the risks in your particular situation.
When Is it Appropriate?
Your doctor may recommend a daily dose of aspirin if you’ve previously had a stroke or heart attack. You may also be a candidate if you’ve had coronary bypass surgery; have had a stent placed in a coronary artery; or have experienced chest pain related to coronary artery disease.
When Is it Not Appropriate?
While aspirin can help prevent strokes and heart attacks, it can also lead to serious problems, such as gastrointestinal bleeding, tinnitus, hearing loss and strokes resulting from burst blood vessels. For relatively healthy people, daily aspirin can be problematic. Likewise, if you have any of the following, you may be a poor candidate for this type of therapy:
- A clotting or bleeding disorder
- Bleeding stomach ulcers
- Aspirin allergies
If you are taking daily aspirin, be sure to tell your doctor about other supplements and medications you ingest, since these may also promote bleeding. You should also tell your dentist or doctor about your aspirin regimen before an operation, so they can better manage potential bleeding. You should also talk to your doctor before stopping a daily aspirin regimen, since abrupt cessation sometimes results in a rebound effect that increases your risk for a life-threatening heart attack. Check out our recent infographic for more information on heart health.